My 88-year-old mother has been taking glucosamine and chondroitin twice a day for joint pain, along with vitamin D once a day, but her doctor says that her bone mass is worse than when she began treatment. Does she have other options?
To my knowledge, no studies have documented adverse side effects from these two substances. And most other treatments for joints, such as aspirin, nonsteroidal anti-inflammatory agents, and even Tylenol, have their own associated risks. The most important initial test for your mother would be to check her level of vitamin D3 and administer 2,ooo to 4,000 international units of vitamin D3 a day. Vitamin D increases calcium absorption from the intestines and stimulates osteoblasts to make new bone in the bone marrow.
Daily subcutaneous injections of parathyroid hormone (Forteo) provide the most rapid improvement in osteoporosis symptoms, but this effect is blunted if someone has been taking a bisphosphonate such as Actonel or Fosamax before the Forteo has been administered. Bisphosphonates used to be administered on a daily basis, but this required administration on an empty stomach with a big glass of water and then remaining upright for 30 to 60 minutes before having breakfast or taking other medications. This was not only a nuisance; it also could irritate the esophagus and stomach. We have seen the development of weekly and then monthly formulations, which now appear equally effective. There are intravenous medications that can be given every three months or even once a year, which also appear quite effective. These drugs remain bound to bone tissue and prevent the reabsorbing of bone, but they do not appear to inhibit the function of osteoblasts, which form new bone. The risks of osteonecrosis of the jaw appear minimal in people with healthy teeth and gums.
Health Advice Disclaimer: The information provided on this website is for the general information of the reader and to help patients become better informed to consult with their own physician. It does not constitute a doctor-patient relationship, and it is not a substitute for professional medical advice. You should not use the information on this website for diagnosing or treating… Read more >>